Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 183, NWS Memphis, TN

July 14, 2015Alcorn County, Tippah County, Tishomingo County, Mississippi; 7 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 14, 2015, 5:07 PM CDT for Alcorn County, Tippah County, Tishomingo County, Mississippi; 7 counties in Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2015, 5:07 PM CDT (22:07 UTC)
Expired
Jul 14, 2015, 5:45 PM CDT
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Alcorn County, MS, Tippah County, MS, Tishomingo County, MS, Chester County, TN, Decatur County, TN, Hardeman County, TN, Hardin County, TN, Henderson County, TN, Madison County, TN, McNairy County, TN

The radar

The Memphis radar (KNQA), 122 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 3:59 PM CDTSevere Thunderstorm WatchSPC7 hr
Jul 14, 12:13 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1111 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:59 PM CDT, 8 minutes earlier.

Area forecast discussion, Jul 14, 4:59 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT TUE JUL 14 2015

.UPDATE...

UPDATE TO INCREASE POPS ACROSS MUCH OF THE REGION AND CLEAN UP
SEVERE THUNDERSTORM WATCH PRODUCTS.

&&

.DISCUSSION...

A FORWARD PROPAGATING MESOSCALE CONVECTIVE SYSTEM (MCS) IS
ADVANCING THROUGH SOUTHERN WEST TENNESSEE AND PORTIONS OF NORTH
MISSISSIPPI. THIS SYSTEM HAS HAD A HISTORY OF WIDESPREAD AND
SOMETIMES SIGNIFICANT WIND DAMAGE WITH WIND GUSTS IN EXCESS OF 70
MPH AT TIMES. THERE HAS ALSO BEEN TRAINING THUNDERSTORMS ACROSS
WEST TENNESSEE NEAR THE I-40 CORRIDOR WHERE LOW LEVEL CONVERGENCE
IS BECOMING MAXIMIZED. THIS REGION WILL BE AN AREA WHERE HEAVY
RAINFALL AND FLASH FLOODING WILL BECOME MORE OF AN ISSUE WITH TIME
THROUGH THIS EVENING.

CONVECTION SHOULD CONTINUE TO ADVANCE THROUGH EAST ARKANSAS AND
NORTH MISSISSIPPI THROUGH THE REMAINDER OF THIS EVENING AS THE
CONVECTIVE LINE MOVES INTO A STRONGLY UNSTABLE ENVIRONMENT
CHARACTERIZED BY MLCAPE VALUES IN EXCESS OF 3500 J/KG. ALSO...A
WELL ESTABLISHED COLD POOL WILL SUSTAIN STORM STRUCTURE AND
CONTINUED WIND DAMAGE POTENTIAL IS EXPECTED. STORM COVERAGE AND
INTENSITY SHOULD DIMINISH AREAWIDE AFTER MIDNIGHT.

UPDATED PRODUCTS HAVE BEEN SENT AND WILL BE UPDATED AS NEEDED
THROUGH THE EVENING.

JLH

&&

.PREV DISCUSSION... /ISSUED 344 PM CDT TUE JUL 14 2015/

DISCUSSION...

CURRENTLY... ANOTHER WARM HUMID DAY THROUGHOUT THE MIDSOUTH. HEAT
ADVISORY CRITERIA HAS BEEN MET AT ALL 4 CLIMATE SITES AS
TEMPERATURES CLIMB INTO THE MID TO UPPER 90S. MOISTURE CONTINUES
TO POOL INTO THE MIDSOUTH AHEAD OF A CLUSTER OF THUNDERSTORMS THAT
HAVE ENTERED THE NORTHWESTERN CORNER OF OUR CWA AND WILL CONTINUE
TO MOVE SOUTHEAST TOWARDS THE MISSISSIPPI RIVER. WE ARE ALSO
MONITORING THE NORTHEASTERN PORTIONS OF THE CWA FOR CONVECTION
THAT IS THE RESULT OF WAA ALONG AN OUTFLOW BOUNDARY PRODUCED BY A
DECAYING MCS FURTHER EAST. THE HRRR FORMS A LINE OF THESE TWO
DISTURBANCES AND CARRIES THEM SOUTHWARD INTO NORTH MISSISSIPPI
BEFORE THEY BEGIN TO DIE AS WE LOSE DAYTIME HEATING. AN EXTREMELY
UNSTABLE PRE STORM AIRMASS AIR MASS EXISTS AHEAD OF THESE STORMS
THROUGHOUT THE MIDSOUTH WITH SBCAPE VALUES RANGING FROM 4500-6500
J/KG. SEVERE WIND GUSTS WILL BE THE MAIN THREAT WITH ANY STORMS
TODAY. THE WALNUT RIDGE AWOS STATION HAS ALREADY REPORTED A WIND
GUST OF 66 MPH AT 1935Z. SEVERE HAIL WILL BE A SECONDARY THREAT.

TEMPERATURES TOMORROW WILL BE 1-2 DEGREES COOLER THAN TODAY AS
CLOUD COVER ASSOCIATED WITH A WEAK COLD FRONT PROHIBIT THE TYPE OF
TEMPS THAT WE SAW TODAY. THE HEAT ADVISORY WILL BE RE-EVALUATED
DURING THE MIDNIGHT SHIFT.

TEMPERATURES INCREASE TO THE 90S ON THURSDAY THROUGH THE WEEKEND
AS THE UPPER LEVEL RIDGE SHIFTS EAST AND BECOMES CENTERED OVER
THE LOWER MISSISSIPPI RIVER VALLEY. HEAT INDICES WILL ONCE AGAIN
BECOME OPPRESSIVE FROM THURSDAY THROUGH EARLY NEXT WEEK. TEMPS AT
THE 850 MB LEVEL WILL REMAIN 22-23C. THAT CORRELATES TO
TEMPERATURES IN THE UPPER 90S AT THE SURFACE. DEWPOINTS WILL BE IN
THE LOWER TO MID 70S EACH DAY. CONFIDENT IN THE NEED FOR HEAT
ADVISORIES FOR AT LEAST A FEW IF NOT EVERY DAY THROUGHOUT THE
PERIOD.

LONG TERM MODELS AGREE ON THE UPPER RIDGE BREAKING DOWN AND
RETROGRADING WEST BY NEXT WEDNESDAY. THIS SHOULD RESULT IN COOLER
TEMPS BY MID WEEK.

JPM3

&&

.AVIATION...

VCTS POSSIBLE AT MEM/MKL/JBR MAINLY AFTER 14/20Z WITH THE BEST
COVERAGE ANTICIPATED AT JBR THIS AFTERNOON. HAVE KEPT ANY MENTION
OF SHRA/VCTS OUT AFTER 15/01Z DUE TO LOW CONFIDENCE IN COVERAGE.
VFR CONDITIONS WILL PERSIST EXCEPT WITHIN THUNDERSTORMS. SOUTHWEST
WINDS BETWEEN 8-12 KTS WILL DIMINISH TO 4-6 KTS TONIGHT

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR BENTON TN-CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Jul 14, 5:01 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
501 PM CDT TUE JUL 14 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-160015-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
501 PM CDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS
OF SOUTHERN WEST TENNESSEE AND NORTHERN MISSISSIPPI THROUGH THIS
EVENING. WIDESPREAD DAMAGING WIND GUSTS ARE LIKELY WITH THE
POTENTIAL FOR WIND GUSTS IN EXCESS OF 70 MPH IN SOME AREAS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING
ACROSS THE REMAINDER OF EASTERN ARKANSAS...AND FAR NORTHWEST
MISSISSIPPI. DAMAGING WINDS WILL BE POSSIBLE IN THESE AREAS.

HEAVY RAINFALL AND FLASH FLOODING WILL BE POSSIBLE ACROSS PORTIONS
OF WEST TENNESSEE AND NORTHEAST MISSISSIPPI AS STORMS MOVE
REPEATEDLY OVER THE SAME AREAS. SEVERAL INCHES OF RAINFALL WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HEAT ADVISORY WILL REMAIN IN EFFECT UNTIL 7 PM WEDNESDAY FOR
HEAT INDICES IN EXCESS OF 105 DEGREES.

STRONG THUNDERSTORMS ARE FORECAST FOR PORTIONS OF THE MID-SOUTH
WEDNESDAY.

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE REMAINDER OF
THIS WEEK AND INTO NEXT WEEKEND. HEAT INDICES MAY CONTINUE ABOVE
105 DEGREES THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING IN SUPPORT OF
SEVERE WEATHER OPERATIONS. PLEASE RELAY ANY REPORTS OF WIND DAMAGE
TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE.

JLH

In the hours before

Local storm report, Jul 14, 4:54 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
454 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     WHITEVILLE              35.33N 89.15W
07/14/2015                   HARDEMAN           TN   EMERGENCY MNGR

            POWER LINES DOWN IN WHITEVILLE.

&&

JAB
Local storm report, Jul 14, 4:55 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
455 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     BOLIVAR                 35.26N 89.00W
07/14/2015  E55 MPH          HARDEMAN           TN   EMERGENCY MNGR

            WINDS AT LEAST 55MPH.

&&

JAB
Local storm report, Jul 14, 5:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
500 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     BLYTHEVILLE             35.93N 89.92W
07/14/2015                   MISSISSIPPI        AR   BROADCAST MEDIA

            OVERTURNED 18 WHEELER ON I55 AT MILE MARKER 62.

&&

ZDM
Local storm report, Jul 14, 5:01 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
501 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     MIDTOWN MEMPHIS         35.13N 89.98W
07/14/2015                   SHELBY             TN   BROADCAST MEDIA

            TREE DOWN ON CAR ON MYNDERS AVE.

&&

ZDM
Local storm report, Jul 14, 5:03 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
503 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     GERMANTOWN              35.09N 89.79W
07/14/2015                   SHELBY             TN   BROADCAST MEDIA

            TREE DOWN ON DOGWOOD.

&&

ZDM
Local storm report, Jul 14, 5:05 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
505 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     BOLIVAR                 35.26N 89.00W
07/14/2015                   HARDEMAN           TN   EMERGENCY MNGR

            SEVERAL TREES DOWN ACROSS HARDEMAN COUNTY.

&&

ZDM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:52 PM CDTSevere Thunderstorm WarningMEGDeSoto38 min
Jul 14, 4:08 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall37 min
Jul 14, 4:29 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall, Tippah31 min
Jul 14, 4:37 PM CDTSpecial Weather StatementMEGMarshall, Tate38 min
Jul 14, 5:01 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, DeSoto, Lafayette, Marshall, Panola and 3 more44 min
Jul 14, 5:19 PM CDTFlash Flood WatchMEGAlcorn, Prentiss, Tippah, Tishomingo2 hr
Jul 14, 5:21 PM CDTFlash Flood WarningMEGAlcorn, Tishomingo3 hr
Jul 14, 5:26 PM CDTSevere Thunderstorm WarningMEGAlcorn, Itawamba, Lafayette, Lee, Marshall, Pontotoc and 4 more49 min
Jul 14, 5:36 PM CDTSevere Thunderstorm WarningMEGAlcorn, Tishomingo39 min
Jul 14, 6:10 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc, Prentiss and 1 more50 min
Jul 14, 6:57 PM CDTSevere Thunderstorm WarningMEGMonroe33 min
Jul 14, 3:16 PM CDTSpecial Weather StatementMEGShelby, Tipton44 min
Jul 14, 3:21 PM CDTSevere Thunderstorm WarningMEGLauderdale, Shelby, Tipton39 min
Jul 14, 3:35 PM CDTSevere Thunderstorm WarningMEGCarroll, Decatur, Henderson40 min
Jul 14, 3:55 PM CDTSevere Thunderstorm WarningMEGCrockett, Gibson, Haywood, Lauderdale50 min
Jul 14, 4:08 PM CDTAreal Flood AdvisoryMEGBenton, Carroll, Decatur, Henderson52 min
Jul 14, 4:36 PM CDTSpecial Weather StatementMEGChester, Hardeman, McNairy, Madison39 min
Jul 14, 4:41 PM CDTAreal Flood AdvisoryMEGCarroll, Gibson, Henderson, Madison64 min
Jul 14, 4:48 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, McNairy, Madison42 min
Jul 14, 5:11 PM CDTFlash Flood WarningMEGBenton, Carroll, Chester, Decatur, Gibson, Hardin and 2 more3 hr
Jul 14, 2:11 PM CDTSpecial Weather StatementMEGCraighead, Greene, Lawrence, Randolph49 min
Jul 14, 2:17 PM CDTSevere Thunderstorm WarningMEGClay, Craighead, Greene, Lawrence, Poinsett, Randolph43 min
Jul 14, 2:45 PM CDTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Greene, Lawrence, Mississippi and 1 more45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2015Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.